Doctors Lounge - Urology AnswersBack to Urology Answers List
If you think you may have a medical emergency, call your doctor or 911 immediately. Doctors Lounge (www.doctorslounge.com) does not recommend or endorse any specific tests, physicians, products, procedures, opinions, or other information that may be mentioned on the Site.
DISCLAIMER: The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician. Please read our 'Terms and Conditions of Use' carefully before using this site.
Date of last update: 8/13/2017.
Forum Name: Urology Topics
Question: How long before priapism causes damage
|Richc - Tue Aug 21, 2007 3:45 am|
I am experiencing ED from what I suspect are physical factors. I am just wandering at what duration a prolonged erection starts to cause physical damage.
I've read that it is variously 4, 6 and 12 hours?
For the life of me, I have never recalled a 6 hour erection. I also never recalled pain. However, I can't explain my ED other than that I must have had a priapism when I was under the influence of drugs.
Also, suppose that there is penile tissue damage, what tests can be used conclusively to detect it? I've done a doppler US which came back normal, but woried that it might not be detecing microscopic damage?
Does the fact that I respond to PGE-1 mean that the tissues are still 100% intact? (because I can get an erection) or do even men with severely damage tissue respond to PGE-1?
|Dr. Chan Lowe - Tue Aug 21, 2007 10:57 pm|
Generally it is recommended that you seek medical attention if you have an erection that is lasting longer than 4 hours.
Erectile dysfunction has many causes. Priapism is actually a somewhat less common cause. Responding to PGE1 does not necessarily mean there is no tissue damage; however, it makes severe tissue damage less likely.
I would recommend you see a urologist to discuss your symptoms and possible treatments.
|Richc - Wed Aug 22, 2007 3:30 am|
Dear Dr Lowe,
Thanks for your reply. Just wandering if you could help me out wiht some very strange symptoms I've been having in the last 5 weeks. I've spent 1000s of dollars getting this test and that, and with urologists who seem to be saying its all in my head.
1. I've had worsening ED, with erection quality 20% softer. Also, erections seem to vanish within seconds when standing up. Have you heard of this or can you explain this?
2. I've been getting uncomfortable painful nocturnal erections regular (also disappear when standing up). When I get up, my penis is slightly painful for the day.
3. My penis seems to be more distended, or in states of slight engorgement a lot more regularly. The shaft feels somewhat turgid, except the urologist has said it felt normal.
I am worried about stuttering priapism, that might be with the nocturnal erections and funny behaviour of my penis. Can you please shed some light?
|Dr. Chan Lowe - Wed Aug 22, 2007 6:57 pm|
Unfortunately I don't think I will be of much help to you. This is a little outside my area of expertise. It sounds like you may be having trouble with drainage of the blood in the veins from the penis. I don't know for sure how to best evaluate for this.
Sorry I can't be of more help.
|kellybora - Sun Feb 07, 2010 3:35 pm|
Rich i have similar problem, i wanted to knw if u have come about any solution.
My priapism started early in 2009 and even since then i have being seeing Urology. in 2009 it use to happen like twice in a month in the middle of the night and i always go to the ER, they give me a pain injection and they drain out blood from my penis, im suffering too much i own hospital a lot of money cuz of this problem. but i can still get a firm erection and still have sex normally. In 2010 im having the problem everyday "painfull" but im a sickle cell patient, im so tired i dnt knw what to do ...but recently i met with this doctor a urology specialist he told me to use VIAGRA at first i thought he was joking, how can i use viagra that causes erection when im lookin at how mine would go down, he then explain that viagra make the blood flow in the penis to make an erection and that priapism is a nonflow of blood in the penis tht makes it hard and painful. i have started taking viagra for the pass four days now and i have noticed a hug change, i still get an errection in the middle of the night but with very little pain and if i get up from bed it goes down normally and pain stop immediatly. but doctors out there if there is a solution or cure pls help me..i cry as i write this, i never tell my problem to anyone except my parent inn Nigeria
|| Check a doctor's response to similar questions|
Are you a Doctor, Pharmacist, PA or a Nurse?
Join the Doctors Lounge online medical community
Editorial activities: Publish, peer review, edit online articles.
Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.